Tennessee, 2019

Flash Flooding in Tennessee, July 22, 2019

July 22, 2019 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 22. Several reports of flooding were received across Davidson, Wilson, and Williamson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 22. Several reports of flooding were received across Davidson, Wilson, and Williamson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 22, 2:03 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 22, 2:03 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT Mon Jul 22 2019

.DISCUSSION...

Periods of heavy rainfall with isolated flooding will continue to
be possible throughout the afternoon and evening. Rainfall rates
have proven to be above 2 inches per hour with many places
receiving between 1 and 1.5 inches in 20 minutes or less.
The flood threat will increase as the storms to the west of
Nashville continue to push east into areas that saw rain over the
weekend. PWATs of 2 inches along with lift from the frontal
boundary should keep the heavy rain threat going as this system
exits to the east later tonight. Moderate instability and at least
a little shear will continue to encourage a few strong storms
this afternoon.

Precip will gradually diminish late tonight through early tomorrow
morning from west to east and drier, cooler air will enter the
mid-state. Highs will be in the 80s through the end of the week
with dewpoints in the 60s. A surface high to our northwest will
suppress most of the cloud cover, so it should be a pleasant work
week. As the upper trough to our east lifts and we return to more
zonal flow toward the weekend we'll see a return to 90 degree
temperatures and higher dewpoints with a few storms possible next
Sunday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous SHRA/TSRA will form through the afternoon and evening as
a cold front arrives from the northwest. VFR outside the storms,
but IFR where the intense downpours occur. Isold severe storm
wind gusts possible as well. SHRA/TSRA will decrease and move off
to the south between 00Z-06Z with some post frontal MVFR cigs
through the late night. Fropa will shift sustained 7-10KT winds
from SSW to N.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  82  61  83  63 /  80  20   0   0   0
Clarksville    63  80  60  82  61 /  60  10   0   0   0
Crossville     65  76  55  78  58 /  80  50   0   0   0
Columbia       66  82  60  83  61 /  80  20   0   0   0
Lawrenceburg   67  81  59  82  61 /  80  30   0   0   0
Waverly        64  81  61  82  63 /  70  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Humphreys-Jackson-Lawrence-Lewis-
Macon-Marshall-Maury-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Sumner-Trousdale-Van Buren-Warren-Wayne-White-
Williamson-Wilson.

&&

DISCUSSION......11
AVIATION........13
Hazardous weather outlook, Jul 22, 8:26 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
926 AM CDT Mon Jul 22 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-231015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
926 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rainfall will be possible throughout the day and into the
evening, leading to areas of flash flooding. Flooding may occur
quickly as rainfall rates are expected to be quite high.

Some strong thunderstorms will be possible this afternoon. Main
concerns will be strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

11

In the hours before

Special weather statement, Jul 22, 11:57 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 PM CDT Mon Jul 22 2019

TNZ006-221830-
Montgomery TN-
1257 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 130 PM
CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Clarksville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Palmyra and Woodlawn.

This includes Interstate 24 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 8714 3638 8757 3647 8761 3655 8763
      3664 8749 3664 8720
TIME...MOT...LOC 1757Z 247DEG 33KT 3649 8753

13
Special weather statement, Jul 22, 12:26 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
126 PM CDT Mon Jul 22 2019

TNZ005-023-221900-
Stewart TN-Houston TN-
126 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND NORTHWESTERN HOUSTON
COUNTIES UNTIL 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport, Land Between The Lakes and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8768 3628 8765
      3630 8795 3635 8798 3637 8800 3639 8801
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3666 8807 3668 8807
TIME...MOT...LOC 1826Z 268DEG 29KT 3646 8809

13
Special weather statement, Jul 22, 12:29 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Mon Jul 22 2019

TNZ006-007-026-221900-
Robertson TN-Cheatham TN-Montgomery TN-
129 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY...NORTHERN
CHEATHAM AND WESTERN ROBERTSON COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Clarksville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill and
Cunningham.

This includes Interstate 24 between mile markers 4 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8698 3634 8740 3659 8741 3664 8711
      3664 8692
TIME...MOT...LOC 1828Z 266DEG 22KT 3642 8729

13
Special weather statement, Jul 22, 2:41 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
341 PM CDT Mon Jul 22 2019

TNZ009-028>030-222130-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
341 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON...
SOUTHEASTERN MACON AND TROUSDALE COUNTIES UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, Red Boiling Springs,
South Carthage, Tuckers Crossroads, Dixon Springs, Pleasant Shade and
Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 235 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 8585 3619 8585 3617 8636 3631 8638
      3632 8636 3631 8636 3632 8634 3631 8630
      3635 8629 3654 8581
TIME...MOT...LOC 2041Z 251DEG 29KT 3628 8625

Barnwell

The radar

The Nashville radar (KOHX), 23 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Davidson

When
July 22, 2:53 PM CST
Where
Davidson County, 0.19 mi NW of Berry Hill to 0.39 mi S of Berry Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.122, -86.773

Several parking lots were flooded in Berry Hill.

Flash Flood, Williamson

When
July 22, 2:58 PM CST to 3:30 PM CST
Where
Williamson County, 1.13 mi NW of Mallorys to 1.08 mi SSW of Mudsink
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.960, -86.817

Mallory Lane was flooded in front of Cool Springs Mall, and two southbound lanes of I-65 were closed at Exit 65 due to flooding.

Flash Flood, Wilson

When
July 22, 3:00 PM CST to 3:30 PM CST
Where
Wilson County, 2.68 mi SE of Mt Juliet to 2.5 mi N of Suggs Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.172, -86.487

Several roads were flooded and closed across southern Mount Juliet, including Belinda Parkway at SE Springdale Drive, Sunnymeade Drive near Creekview Drive, and Central Pike west of the Wright Farms subdivision.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846923, 846934, 846930.